Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 4, NWS Goodland, KS

April 23, 2006Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Apr 23, 2006, 11:01 PM MDT for Yuma County, Colorado. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2006, 11:01 PM MDT (05:01 UTC)
Expired
Apr 23, 2006, 11:43 PM MDT
In force
42 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 65 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 11:05 PM MDTHAIL 1.75Idalia, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 9:35 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 240500
SVRGLD
COC125-240600-
/O.NEW.KGLD.SV.W.0004.060424T0501Z-060424T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1101 PM MDT SUN APR 23 2006

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN YUMA COUNTY IN NORTHEAST COLORADO...

* UNTIL MIDNIGHT MDT

* AT 1057 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR IDALIA...OR ABOUT 27 MILES NORTH OF
  BURLINGTON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HALE AND 6 MILES NORTH OF BONNY RESERVOIR AROUND 1115 PM MDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

LAT...LON 3983 10244 3959 10241 3959 10205 3989 10205

$$
2 follow-up statements
000 
WWUS53 KGLD 240526
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1125 PM MDT SUN APR 23 2006

COC125-240600-
/O.CON.KGLD.SV.W.0004.000000T0000Z-060424T0600Z/
YUMA CO-
1125 PM MDT SUN APR 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
FOR SOUTHEASTERN YUMA COUNTY...

AT 1123 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 8 MILES SOUTH OF BEECHER ISLAND...OR
ABOUT 19 MILES WEST OF ST. FRANCIS...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF BEECHER ISLAND BY 1130 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT MONDAY
MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.

LAT...LON 3983 10234 3963 10217 3962 10205 3989 10205

$$

KILLINGSWORTH
000 
WWUS53 KGLD 240543
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1143 PM MDT SUN APR 23 2006

COC125-240553-
/O.CAN.KGLD.SV.W.0004.000000T0000Z-060424T0600Z/
YUMA CO-
1143 PM MDT SUN APR 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YUMA COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS LEFT THE WARNED
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT MONDAY
MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.

LAT...LON 3983 10234 3963 10217 3962 10205 3989 10205

$$

KILLINGSWORTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 9:59 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 23, 9:59 PM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
959 PM MDT SUN APR 23 2006

.DISCUSSION...UPDATING FORECASTS FOR SEVERE THUNDERSTORM WATCH
#241 THAT CONTINUES THROUGH 3AM MDT (4AM CDT).

WITH THUNDERSTORMS MOVING OUT OF NORTHEAST COLORADO INTO NORTHWEST
KANSAS AND EXTREME SOUTHWEST NEBRASKA AND TAPPING INTO A PLUME OF
VERY MOIST AIR...ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED
THROUGH THE LATE EVENING AND INTO THE OVERNIGHT HOURS WITH SOME
STORMS EXPECTED TO BECOME SEVERE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

LOCKHART
Hazardous weather outlook, Apr 23, 10:12 PM MDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1012 PM MDT SUN APR 23 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1112 PM CDT SUN APR 23 2006 /1012 PM MDT SUN APR 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

THUNDERSTORMS THAT MOVED OFF THE FRONT RANGE AND ACROSS NORTHEAST
COLORADO THIS EVENING WILL CONTINUE TO TAP INTO A PLUME OF MOISTURE
THAT HAS EXPANDED ACROSS NORTHWEST KANSAS AND EXTREME SOUTHWEST
NEBRASKA WITH EASTERLY UPSLOPE FLOW. THESE THUNDERSTORMS ARE
EXPECTED TO CONTINUE MOVING ACROSS NORTHWEST KANSAS AND EXTREME
SOUTHWEST NEBRASKA THROUGH 3 AM MDT (4AM CDT). THE MAIN THREAT
WITH THESE STORMS WILL BE LARGE HAIL MAINLY NORTH OF A LINE FROM
KIT CARSON COLORADO TO GOVE KANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT RAIN WILL COMBINE WITH LIGHT SNOW MONDAY NIGHT OVER SOUTHWEST
NEBRASKA...PARTS OF EASTERN COLORADO...AND EXTREME NORTHWEST
KANSAS. SNOW AMOUNTS WILL BE LIGHT...BUT ROADS MAY BECOME SLICK.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OR THE
NATIONAL WEATHER SERVICE.

LOCKHART

In the hours before

Local storm report, Apr 23, 9:52 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
952 PM MDT SUN APR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HAIL             YUMA                    40.12N 102.72W
04/23/2006  E1.00 INCH       YUMA               CO   EMERGENCY MNGR

            HAIL COVERING THE GROUND

&&

SBLAIR
Local storm report, Apr 23, 9:59 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
959 PM MDT SUN APR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             5 W JOES                39.65N 102.77W
04/23/2006  E1.75 INCH       YUMA               CO   TRAINED SPOTTER

0951 PM     HAIL             9 S YUMA                39.99N 102.72W
04/23/2006  E0.75 INCH       YUMA               CO   TRAINED SPOTTER

            HAIL LASTED FOR 15 MINUTES

&&

SBLAIR
Local storm report, Apr 23, 10:07 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1007 PM MDT SUN APR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     HAIL             JOES                    39.65N 102.68W
04/23/2006  E1.75 INCH       YUMA               CO   TRAINED SPOTTER

1004 PM     HAIL             JOES                    39.65N 102.68W
04/23/2006  M1.00 INCH       YUMA               CO   TRAINED SPOTTER

            HAIL LASTED FOR 10 MINUTES

&&

SBLAIR
Local storm report, Apr 23, 10:28 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1028 PM MDT SUN APR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             3 NW JOES               39.68N 102.72W
04/23/2006  M1.00 INCH       YUMA               CO   PUBLIC

            COCORAHS REPORT

&&

SBLAIR
Special weather statement, Apr 23, 10:39 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1039 PM MDT SUN APR 23 2006

COZ090-240515-
YUMA COUNTY-
1039 PM MDT SUN APR 23 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY...

AT 1036 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF KIRK...OR 28 MILES
NORTHWEST OF BURLINGTON...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KILLINGSWORTH
Special weather statement, Apr 23, 10:56 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1056 PM MDT SUN APR 23 2006

COZ090-240530-
YUMA COUNTY-
1056 PM MDT SUN APR 23 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY...

AT 1053 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR IDALIA...OR 25 MILES NORTH OF
BURLINGTON...AND MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KILLINGSWORTH

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 9:25 PM MDTSevere Thunderstorm WarningGLDYuma65 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.